Journal of Mathematical Biology

, Volume 52, Issue 3, pp 373–418 | Cite as

Geometric properties of a class of piecewise affine biological network models

  • Etienne Farcot


The purpose of this report is to investigate some dynamical properties common to several biological systems. A model is chosen, which consists of a system of piecewise affine differential equations. Such a model has been previously studied in the context of gene regulation and neural networks, as well as biochemical kinetics. Unlike most of these studies, nonuniform decay rates and several thresholds per variable are assumed, thus considering a more realistic model. This model is investigated with the aid of a geometric formalism. We first provide an analysis of a continuous-space, discrete-time dynamical system equivalent to the initial one, by the way of a transition map. This is similar to former studies. Especially, the analysis of periodic trajectories is carried out in the case of multiple thresholds, thus extending previous results, which all concerned the restricted case of binary systems.

The piecewise affine structure of such models is then used to provide a partition of the phase space, in terms of explicit cells. Allowed transitions between these cells define a language on a finite alphabet. Some words are proved to be forbidden in this language, thus improving the knowledge on such systems in terms of symbolic dynamics. More precisely, we show that taking these forbidden words into account leads to a dynamical system with strictly lower topological entropy. This holds for a class of systems, characterized by the presence of a splitting box, with additional conditions. We conclude after an illustrative three-dimensional example.

Key words or phrases

Gene and neural networks Piecewise-affine dynamical systems Symbolic dynamics 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Albert, R., Barabási, A.L.: Statistical mechanics of complex networks. Reviews of Modern Phys. 74, 47 (2002)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Bagley, R.J., Glass, L.: Counting and classifying attractors in high dimensional dynamical systems. J. Theor. Biol. 183, 269-284 (1996)CrossRefGoogle Scholar
  3. 3.
    Bowen, R.: Topological entropy for noncompact sets. Trans. Am. Math. Soc. 184, 125–136 (1973)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Buzzi, J.: Piecewise isometries have zero topological entropy. Ergod. Theor. Dyn. Sys. 21, 1371–1377 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Cinquin, 0., Demongeot, J.: Positive and negative feedback: striking a balance between necessary antagonists. J. Theor. Biol. 216 (2), 229–241 (2002)CrossRefMathSciNetGoogle Scholar
  6. 6.
    de Jong, H., Gouzé, J.-L., Hernandez, C., Page, M., Sari, T., Geiselmann, J.: Qualitative simulation of genetic regulatory networks using piecewise-linear models. Bull. Math. Biol. 66 (2), 301–340 (2004)MathSciNetGoogle Scholar
  7. 7.
    de Jong, H., Gouzé, J.-L., Hernandez, C., Page, M., Sari, T., Geiselmann, J.: Hybrid modeling and simulation of genetic regulatory networks: A qualitative approach. HSCC'2003, A. Pnueli, O. Maler (eds.), LNCS 2623, Springer-Verlag, Berlin, pp. 267–282, (2003)Google Scholar
  8. 8.
    Demongeot, J., Aracena, J., Thuderoz, F., Baum, T.-P., Cohen, O.: Genetic regulation networks: circuits, regulons and attractors. C. R. Biologies 326, (2003)Google Scholar
  9. 9.
    Edwards, R., Glass, L.: Combinatorial explosion in model gene networks. Chaos 10 (3), 691–704 (2000)CrossRefGoogle Scholar
  10. 10.
    Edwards, R.: Analysis of continuous-time switching networks. Physica D 146, 165–199 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Edwards, R.: Chaos in neural and gene networks with hard switching. Differential Equations and Dynamical Systems 9, 187–220 (2001)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Edwards, R., Siegelmann, H.T., Aziza, K., Glass, L.: Symbolic dynamics and computation in model gene networks. Chaos 11 (1), 160–169 (2001)CrossRefGoogle Scholar
  13. 13.
    Edwards, R., MacDonald, J.J., Tsatsomeros, M.J.: On matrices with common invariant cones with applications in neural and gene networks. Linear Algebra and its Applications 398, 37–67 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Farcot, E.: Transitions d'états dans un réseau génétique affine par morceaux. technical report available at (in French), 2003
  15. 15.
    Fu, X.-C., Lu, W., Ashwin, P., Duan, J.: Symbolic representation of iterated maps. Topological Methods in Nonlinear Analysis 18, 119–147 (2001)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Gedeon, T.: Global dynamics of neural nets with infinite gain. Physica D 146, 200–212 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Gedeon, T.: Attractors in continuous time switching networks. Communications on Pure and Applied Analysis (CPAA) 2 (2), 187–209 (2003)MathSciNetGoogle Scholar
  18. 18.
    Glass, L., Kauffman, S.: The logical analysis of continuous non-linear biochemical control networks. J. Theor. Biol. 39, 103–129 (1973)CrossRefGoogle Scholar
  19. 19.
    Glass, L.: Classification of biological networks by their qualitative dynamics. J. Theor. Biol. 54, 85–107 (1975)Google Scholar
  20. 20.
    Glass, L.: Combinatorial and topological methods in nonlinear chemical kinetics. J. Chem. Phys. 63, 1325–1335 (1975)CrossRefGoogle Scholar
  21. 21.
    Glass, L., Pasternack, J.S.: Prediction of limit cycles in mathematical models of biological oscillations. Bull. Math. Biol. 40, 27–44 (1978)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Glass, L., Pasternack, J.S.: Stable oscillations in mathematical models of biological control systems. J. Math. Biol. 6, 207–223 (1978)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Gouzé, J.L., Sari, T.: A class of piecewise linear differential equations arising in biological models. Dynamical systems 17, 299–316 (2003)CrossRefGoogle Scholar
  24. 24.
    Henk, M., Richter-Gebert, J., Ziegler, G.M.: Basic properties of convex polytopes. In: CRC Hanbook of discrete and computational geometry, J.E. Goodman, J.O'Rourke, (eds.), Boca Raton, New York, CRC Press, 1997Google Scholar
  25. 25.
    Hofer, J.E.: Topological entropy for noncompact spaces. Michigan Math. J. 21 (3), 235–242 (1975)MathSciNetGoogle Scholar
  26. 26.
    Kappler, K., Edwards, R., Glass, L.: Dynamics in high-dimensional model gene networks. Signal Processing 83, 789–798 (2003)CrossRefzbMATHGoogle Scholar
  27. 27.
    Killough, D.B., Edwards, R.: Bifurcations in Glass networks. Int. J. Bifurcation Chaos 15, 395–423 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Kauffman, S.A.: The origins of order. Oxford University Press, 1993Google Scholar
  29. 29.
    Lewis, J., Glass, L.: Steady states, limit cycles, and chaos in models of complex biological networks. Int. Jour. Bif. Chaos 1, 477–483 (1991)CrossRefzbMATHGoogle Scholar
  30. 30.
    Lewis, J.E., Glass, L.: Nonlinear and symbolic dynamics of neural networks. Neural Computation 4, 621–642 (1992)Google Scholar
  31. 31.
    Lind, D., Marcus, B.: An introduction to symbolic dynamics and coding. Cambridge University Press, 1995Google Scholar
  32. 32.
    Mestl, T., Plahte, E., Omholt, S.W.: Periodic solutions of piecewise-linear differential equations. Dyn. Stab. Syst. 10 (2), 179–193 (1995)MathSciNetGoogle Scholar
  33. 33.
    Mestl, T., Lemay, C., Glass, L.: Chaos in high-dimensional neural and gene networks. Physica D, 98, 33–52 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Mestl, T., Bagley, R.J., Glass, L.: Common chaos in arbitrarily complex feedback networks. Physical Review Letters 79 (4), 653–656 (1997)CrossRefGoogle Scholar
  35. 35.
    Misiurewicz, M.: On Bowen's definition of topological entropy. Discrete Contin. Dyn. Syst., Ser. A 10, 827–833 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  36. 36.
    Plahte, E., Mestl, T., Omholt, S.W.: A methodological basis for description and analysis of systems with complex switch-like interactions. J. Math. Bio. 36, 321–348 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Plahte, E., Kjøglum, S.: Analysis and generic properties of gene regulatory networks with graded response functions. Physica D 201, 150–176 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Snoussi, E.H.: Qualitative dynamics of piecewise-linear differential equations: a discrete mapping approach. Dyn. Stab. Syst. 4 (3–4), 189–207 (1989)Google Scholar
  39. 39.
    Thom, R.: Modèles mathématiques de la morphogenèse. Bourgois, 10-18, 1974, réed., 1980Google Scholar
  40. 40.
    Thomas, R., D'Ari, R.: Biological Feedback. CRC-Press, Boca Raton, Florida, 1990Google Scholar
  41. 41.
    Ziegler, G.M.: Lectures on polytopes. Graduate Texts in Mathematics 152, Springer-Verlag, New York, 1995Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.COMORE INRIAU.R. Sophia AntipolisSophia AntipolisFrance

Personalised recommendations